You are here

High Doses Of Aspirin Can Cause Hearing Loss And Ulcers

A study in the September issue of Biophysical Journal provides an excellent explanation for why high doses of aspirin can cause ulcers and temporary deafness.

Researchers from Rice University in Texas report that salicylate (the active metabolite of aspirin) weakens thin, fatty membranes, including those that make up the lining of your stomach and those that are critical for proper inner ear functioning.

"Our studies found that membranes exposed to physiological concentrations of salicylate were thinner, more permeable, easier to bend and more likely to rupture," said study co-author Robert Raphael, the T.N. Law Assistant Professor of Bioengineering.

If you enjoy reading about transmembrane proteins and are interested in more of the molecular details for why regular and large doses of aspirin can cause ulcers and hearing problems, view the abstract for the original study here.

If you can do without the fine details, just know that long term use of large doses of aspirin can be hazardous to your digestive tract and hearing.

 
 

Join more than 100,000 readers worldwide who receive Dr. Ben Kim's free newsletter

Receive simple suggestions to measurably improve your health and mobility, plus alerts on specials and giveaways at our catalogue

Please Rate This

Your rating: None Average: 2 (24 votes)